Are you taking too many thyroid medications?

  Articles

Thyroid hormone replacement medications are used to treat hypothyroidism , a condition in which the thyroid gland does not make enough thyroid hormones.

When you take the correct dose of these drugs, they are safe and have no side effects. However, if you take too high a dose, you may experience unpleasant symptoms. This is known as an overdose.

This article looks at the causes and symptoms of thyroid hormone replacement therapy overdose.

Get Medication Information / Katie K.

Thyroid hormone replacement medications

Levothyroxine is a thyroid hormone replacement medication that is often used to treat hypothyroidism. Brand names for levothyroxine include Synthroid, Levoxyl, and Tirosint.

The natural desiccated thyroid gland (NDT) is also used to treat hypothyroidism. For some people, NK works better than levothyroxine and many people prefer them because they are considered more natural. NDT's trademarks include Armor and Nature-Throid.

Usually people start thyroid hormone therapy at a low dose, which is gradually increased. This is partly due to the fact that hypothyroidism progresses over time. But starting therapy at a low dose also helps reduce the risk of drug overdose.

Click Play to learn more about the dangers of taking too many thyroid medications.

Signs and symptoms of drug overdose.

The signs and symptoms of a thyroid hormone overdose can vary.

Some common symptoms include:

  • Elevated pulse and blood pressure
  • Anxiety, nervous energy, tremors.
  • Feeling irritable, overly emotional, unstable, or depressed
  • Difficult to focus
  • Trouble sleeping
  • Fatigue
  • Feeling of overheating, even when others are cold.
  • Diarrhea
  • Feeling like your heart is skipping or beating faster.
  • Lose weight without changing your diet / exercise regimen
  • Increase food intake without gaining weight.

In some cases, the symptoms of overmedication may resemble those of hypothyroidism. You may feel more exhausted than usual or sore and like you have the flu; you may gain weight or feel nervous and anxious.

In fact, it is not uncommon for a person to visit their doctor for testing, confident that they need a higher dose, only to find that their symptoms are related to a drug overdose.

Thyroid Discussion Guide for Healthcare Professionals

Get our printed guide to your next doctor's appointment to help you ask the right questions.

How does an overdose happen?

There are several ways to stop taking thyroid replacement medications. Sometimes it takes trial and error to find the correct dose. Prescribing errors can also occur.

Problems with the dose or quality of the medicines.

An overdose can occur if you take the wrong dose.

For instance:

  • Your healthcare provider may prescribe a dose that is too high for you.
  • Your pharmacist may give you the wrong dosage or instructions for use.

It is also possible that the quality of your medicine will change from one dose of prescription medicine to the next. This sometimes happens when your medicines are made by several different manufacturers.

If you are taking generic levothyroxine, you may receive more or less powerful medications than previously. Even a small change in potency from one supplement to another can lead to over or under treatment and symptoms of hyper or hypothyroidism.

Changing the composition of levothyroxine, for example from tablets to softgels or liquid, can also cause a drug overdose. This is because your body absorbs some levothyroxine preparations better than others. Tyrosint Liquid Gel Capsules and Tyrosint-SOL Liquid Levothyroxine are better absorbed than levothyroxine in tablet form. You may be prescribed a gel capsule or liquid levothyroxine if you are allergic to dyes or fillers, but switching to another dose may result in an overdose of your medication.

This is why close monitoring is so important. You should check your TSH levels within six weeks of starting your thyroid hormone replacement or after changing the brand, prescription, or dosage of your medication.

Pay particular attention to symptoms that develop after a recent pharmacy replenishment. They can be caused by a forgotten medication or a change in prescription.

Diet change

Diet changes can affect how your body absorbs thyroid hormone medications. For example, if you ate a lot of fiber and then cut back on it, you may begin to metabolize higher levels of thyroid medications.

Supplements and medications

Certain supplements can enhance the effect of thyroid replacement and lead to a drug overdose.

Pay particular attention to supplements that contain the terms thyroid support, energy support, thyroid, adrenal, and bovine glands. Some of these supplements contain animal thyroid hormone.

Iodine supplements such as bladder ( Fucus vesiculosus ), seaweed, miner, Irish moss, or seaweed are also to blame. In particular, too much iodine can overstimulate the thyroid gland and cause hyperthyroidism.

Medications that contain estrogens, such as hormone replacement medications and birth control pills, can interfere with thyroid hormone requirements. When you stop taking them , your body may need more or less thyroid medicine than when you took them.

Hashimoto's disease

In Hashimoto's disease , thyroid hormone levels can fluctuate rapidly. Hashitoxicosis refers to the phase in which the thyroid gland works excessively and produces more thyroid hormones.

Taking thyroid hormone replacement medications while your thyroid is in a state of hashitoxicosis can temporarily cause symptoms of hyperthyroidism.

The pregnancy

During pregnancy, your need for thyroid hormone increases, so you may need a higher dose than usual.

After the baby is born, the need for thyroid hormones decreases. Therefore, the dose of thyroid replacement hormone that you took during pregnancy may be too high for the postpartum period. This can lead to a drug overdose.

Drug overdose surveillance

Healthcare providers generally use the results of your thyroid blood test to see if you are taking too many medications. In some cases, a TSH level below normal or a T3 or T4 level above normal can be a sign of an overdose.

Summary

Due to a change in the dose or the type of thyroid hormone replacement therapy you are taking, you may receive excessive medication. Certain health conditions and lifestyle changes can also lead to a drug overdose.

Because symptoms of heavy drug use can mimic hyperthyroidism or hypothyroidism, it is important to monitor your TSH, T4, and / or T3 levels regularly whenever you change your medication intake.

Get the word of drug information

Symptoms of overuse of thyroid hormone replacement medications are often uncomfortable, but they are rarely dangerous. Often avoiding thyroid stimulating supplements and / or reducing the dose of medications solves the problem.

Your healthcare provider will do regular thyroid tests and adjust your dose as needed until your symptoms go away and your thyroid levels return to optimal levels.

Related Articles
Foods to Avoid If You Have Dry Mouth From Radiation

Dry mouth (xerostomia) is a common side effect of radiation therapy for people undergoing treatment for head and neck cancer. Read more

Thyroid adenoma: Causes, Treatment, and Diagnosis

The thyroid is a small, butterfly-shaped gland in the front of your throat that produces hormones affecting a number of Read more

NSAIDs and You Thyroid Function

Nonsteroidal anti-inflammatory drugs (NSAIDs) are the most frequently taken over-the-counter medications. Due to their systemic or whole body effects, it's Read more

How Doctors Are Failing Thyroid Disease Patients

The thyroid disease community has continually mentioned the lack of support they experience and the difficulty they have navigating the Read more

LEAVE A COMMENT